Can I Give My Dog Vicodin?

Can I Give My Dog Vicodin?Vicodin is a reliable pain reliever used to treat moderate to severe pain in humans. It’s available only by prescription, and should only be used by those that it’s prescribed for. This includes not giving it to your dog.

If your dog is in real pain they need to be seen for the problem, and the vet can prescribe them a drug suited for the condition they’re suffering from. Treating them at home with your own supply of Vicodin might seem like the most convenient, fastest, or cheapest way to help them, but you could make the problem much worse. While it may seem like a MacGyver style way of treating your pet with what’s on hand, it’s not the best course of action for them.

If you really want to give your dog Vicodin, it won’t take long to find an owner or a vet that says it’s OK and even gives dosing recommendations. But this is pretty negligent, since they don’t know what’s wrong with your dog, and they don’t know what kind of dog you have. Also, they are forgetting that Vicodin contains drugs that are potentially harmful to dogs, and therefore shouldn’t be administered, no matter what sort of dosing adjustments you make. Even a little bit of poison is still poison.

Can I Give My Dog Vicodin? Answer: No

Vicodin is the combination of two different types of pain relievers, which doubles the chances that your dog won’t respond well to it.

This is especially true considering that one of the drugs is paracetamol, aka Tylenol, which is toxic to dogs. The other drug is Hydrocodone which is a pretty powerful opioid.

Humans are known to become dependent an addicted to painkillers like Vicodin, and this shows that this is a powerful drug that shouldn’t be taken lightly, and that shouldn’t be given to your pet. In fact, as pain killers go, Vicodin is nearly as potent as Oxycontin and Morphine – so be warned!

Yes, it’s hard to see them in pain, and you want to stop their suffering as quickly as possible, but you also need to take a long-term view and fix the cause of their problem as well so they can get over it completely.

Pain is an indicator that something is wrong, so you don’t want to treat the pain, you want to treat what’s giving them the pain, and that usually involves getting professional assistance from the vet.

Vicodin is Really Bad

The one thing you don’t want to get into the habit of doing is taking advice from well-meaning dog owners. While it’s great that we can all share information about our pets online, each pet varies by breed, age, previous medical history, weight, and lifestyle.

Most times anecdotal advice is given from an owner that tried something one time with one of their pets and they will offer this one-off experience as a way to show that something is safe or effective. But the problem is that someone with an entirely different dog might take this as it’s OK for their pet too.

Your Role as an Owner

There are only a few things that you need to do for your dog, aside from give them good dog food and fresh water each day. Dogs are pretty easy to treat, because the problem will either be serious enough to warrant a vet visit, or moderate enough to let them work through it and have it heal on its own.

If you’re considering giving your dog Vicodin for their pain, this situation obviously falls into the first category, and you should get them into the vet ASAP so they can stop the hurting and find out what’s wrong if it’s not obvious.

The Recovery Process

No matter what is ailing your pup, there are some things that you can do to make sure that they recover as quickly as possible. First, consider getting them a premium dog food so that they’re getting all of the vitamins and minerals they’ll need to heal up.

Second, make sure that they stay properly groomed through the recover process. What you’re trying to do is make them feel as good as possible, and dogs love that clean feeling they get with a well-brushed coat.

Add Your Own Answer to the Question Can I Give My Dog Vicodin? Below

Was This Article Helpful to You?
  • Yes 
  • Somewhat 
  • No 
Share This Article!

{ 3 comments… read them below or add one }

Sarah March 27, 2015

My dog was diagnosed with a couple different tumors and was given 2-weeks to a month to live, at most. That was 3 months ago! I think today is the day though as she’s not eating. Her fur is falling out, her skin is drying and her gums are whitish or ashen color. She gets sick from Tramadol. Can I give her a Vicodin, just to help her hurt less, until I can take her to be put down properly?

Reply to this Comment ↑

Erika April 5, 2015

Sarah, do not give your dear canine companion Vicodin! First of all, it contains Hydrocodone, as well as Acetaminophen. Dogs cannot metabolize this narcotic or analgesic. It causes both liver and kidney failure. It will not ease her pain and will most likely cause system failure which can be excruciating. It sounds like your poor little friend has reached a point where you must evaluate, seriously and immediately, her quality of life, her lack of energy and the degree of pain she endures daily.

We have an obligation and a God-given responsibility to care for and provide all animals with as much freedom, safety, protection, gentle treatment, fresh water and healthy food. Comfort, security and trust are the bases for enriching our own lives as well as theirs. That includes making the determination to end their misery and spare them further loss of dignity.

Vicodin produced a violent and horrible end for my friend’s failing Collie. It included nausea, vomiting, ataxia behind, seizures and the agony of realizing we had failed his pet and only brought him more pain and agony. Unfortunately, the poor animal died before we could reach our veterinarian.

Tramadol is an NSAID, an entirely different class and schedule of drug. If it’s no longer effective, keep your vet apprised of the med’s inability to help your pet. I know your heartache. Keep her close, let her know you’re there and that she’s loved. After all, that’s what matters most to us. Blessings to you both.

Reply to this Comment ↑

Scott April 29, 2015

Erika, I am truly sorry for the untimely loss of your friend’s Collie. All the symptoms you provide (nausea, vomiting, ataxia, seizures) are indicative of an overdose. A chronic overdose in fact. The nausea and vomiting would have been fairly swift. However, the ataxia and seizures are more typically symptomatic of prolonged use.

If those symptoms presented as quickly as you indicated, “…died before we could reach our veterinarian.”, it was an most likely an overdose. Yet, it could just as likely have been an adverse or an allergic reaction. Without more information such as weight, dose given and duration given then your advice is suspect.

Reply to this Comment ↑

+Please Share Your Own Opinion Here+

Your email address will not be published